Journal of Spectral Theory


Full-Text PDF (358 KB) | Metadata | Table of Contents | JST summary
Volume 4, Issue 2, 2014, pp. 283–307
DOI: 10.4171/JST/70

Published online: 2014-07-13

On the distribution of perturbations of propagated Schrödinger eigenfunctions

Yaiza Canzani[1], Dmitry Jakobson[2] and John Toth[3]

(1) McGill University, Montreal, Canada
(2) McGill University, Montreal, Canada
(3) McGill University, Montreal, Canada

Let $(M,g_0)$ be a compact Riemmanian manifold of dimension $n$. Let $P_0 (\h) := -\h^2\Delta_{g}+V$ be the semiclassical Schr\"{o}dinger operator for $\h \in (0,\h_0]$, and let $E$ be a regular value of its principal symbol. % $p_0(x,\xi)=|\xi|^2_{g_0(x)} +V(x)$. Write $\varphi_\h$ for an $L^2$-normalized eigenfunction of $P_0(\h)$ with eigenvalue $E(\h) \in [E-o(1),E+ o(1)]$. Consider a smooth family of metric perturbations $g_u$ of $g_0$ with $u$ in the $k$-ball $ B^k(\varepsilon) \subset \mathbb R^k$ of radius $\varepsilon>0$. For $P_{u}(\h) := -\h^2 \Delta_{g_u} +V$ and small $|t|>0$, we define the propagated perturbed eigenfunctions $$\varphi_\h^{(u)}:=e^{-\frac{i}{\h}t P_u(\h) } \varphi_\h.$$ They appear in the mathematical description of the Loschmidt echo effect in physics. Motivated by random wave conjectures in quantum chaos, we study the distribution of the real part of the perturbed eigenfunctions regarded as random variables $\Re (\varphi^{(\cdot)}_\h(x)): B^{k}(\varepsilon) \to \mathbb R$ for $x\in M$. In particular, when $(M,g)$ is chaotic, we compute the $h \to 0^+$ asymptotics of the variance $\text{Var} [\Re(\varphi^{(\cdot)}_\h(x))] $ and show that the odd moments vanish as $h \to 0^+.$

Keywords: Eigenfunctions, Schrödinger operators, Loschmidt echo, randomwave conjecture, conformal and volume-preserving deformations

Canzani Yaiza, Jakobson Dmitry, Toth John: On the distribution of perturbations of propagated Schrödinger eigenfunctions. J. Spectr. Theory 4 (2014), 283-307. doi: 10.4171/JST/70